Minnesota, 2010Damaging Wind in Minnesota, May 25, 2010
May 25, 2010 · NWS MPX · 1 event in 1 county or zone
A complex of thunderstorms that developed across the eastern Dakotas moved rapidly eastward during the early morning hours of Tuesday, May 25th. An outflow boundary ahead of thunderstorms caused isolated wind gusts of 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed across the eastern Dakotas moved rapidly eastward during the early morning hours of Tuesday, May 25th. An outflow boundary ahead of thunderstorms caused isolated wind gusts of 50 to 60 mph. One of the isolated wind gusts caused a large tree to be blown down near Grove City, Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 9:51 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, May 24, 9:51 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 PM CDT MON MAY 24 2010
.UPDATE...FOR 06Z AVIATION DISCUSSION BELOW
&&
.DISCUSSION.../ISSUED 332 PM CDT MON MAY 24 2010/
INITIAL CONCERN IS HEAT WARNING FOR THE METRO AND THE WIND ADV OUT
WEST. 3 MB SFC PRESSURE FALLS REMAIN OVER NORTHWEST MN THIS
AFTERNOON AND CONTINUE STRONG SOUTHERLY FLOW OF WIND ACROSS THE
AREA. THIS WILL GRADUALLY WEAKEN AS SUNSET APPROACHES. WARM AND HUMID
CONDITIONS TO CONTINUE INTO THE EVENING AS WELL. HAVE ADJUSTED THE
WIND ADV AND CONTINUE THE HEAT WARNING FOR THE METRO THROUGH 9 PM.
NEXT CONCERN IS CONVECTIVE POTENTIAL WORKING INTO WESTERN
MINNESOTA AFTER 9 PM OR SO...FROM THE DAKOTAS. MODELS TREND MAJOR
ENERGY/FORCING TO LIFT NORTH ACROSS THE DAKOTAS THIS EVENING. ANY
REMAINING CONVECTION EXPECTED TO MOVE INTO WESTERN MN AND WEAKEN
OVERNIGHT...PERHAPS MAKING IT INTO CENTRAL MN BY 12Z TUE. THEN
FRONT MOVES SLOWLY EAST INTO WISCONSIN TUESDAY EVENING. FORCING
REMAINS WEAK BUT ML CAPE FCST TO RISE ONCE AGAIN IN EXCESS OF 4K
J/KG AS THE FRONT MOVES EAST INTO WI LATE TUE AFTERNOON. SHOULD BE
ENOUGH CONVERGENCE ALONG BOUNDARY TO CONTINUE AT LEAST CHANCE OF
TSRA INTO TUE NIGHT ACROSS THE EASTERN CWA. WILL LIKELY SEE SOME
MARGINAL SEVERE POTENTIAL ASSOCIATED WITH THE CONVECTION...BUT
SHOULD WANE TOWARD SUNSET. TEMPERATURES EXPECTED TO WARM THROUGH
THE 80S ONCE AGAIN WITH DEWPOINTS FROM 65-70F. SOME CLOUDS
EXPECTED WITH THE FRONT AND CONVECTION.
MODELS DIVERGE SOME IS TIMING OF FROPA FROM EASTERN CWA. GFS
CONTINUES TO BE THE SLOWER OF MODELS...AND WILL CONTINUE CHANCE
POPS OVER THE EASTERN AREAS INTO WED. THIS SHOULD EXIT TO THE
SOUTH FOR WED NIGHT WITH MUCH DRIER AIR WORKING INTO THE AREA.
LOW LEVEL TRAJECTORIES SUGGEST DEWPOINTS DROPPING BACK INTO THE 40S
FOR THU THROUGH SAT. MODEL TRENDS SUGGEST THAT THE CHACNE OF
SHOWERS AND STORMS MOVES BACK INTO THE REGION SUN/SUN NIGHT PER
12Z GFS. GFS ENSEMBLES ALSO CONFIRMED THIS TREND...SO WILL CONTINUE
CHANCE POPS DEVELOP SUN/SUN NIGHT OVER THE CWA. HAVE KEPT MEMORIAL
DAY DRY FOR NOW...BUT TIMING AND MOVEMENT OF WESTERN UPPER TROUGH
WILL BE KEY TO ANY PRECIPITATION CHANCES THEN.
&&
.AVIATION.../06Z TAF ISSUANCE/
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE APPROACHING WEST
CENTRAL MINNESOTA DURING THE EARLY MORNING HOURS. WHILE STRONG
WINDS WERE OBSERVED WITH THIS ACTIVITY OVER THE DAKOTAS...THE
INTENSITY OF THE ASSOCIATED WIND GUSTS IS EXPECTED TO WANE WITH
EASTWARD ADVANCEMENT INTO MINNESOTA /AS SUPPORTED BY THE OUTFLOW
NOTED SURGING WELL AHEAD OF THE MAIN LINE ON DOPPLER RADAR AND
INCREASING CIN/. HAVE RETAINED A TEMPO GROUP BETWEEN 06Z AND 09Z AT
KRWF AND KAXN...WHERE THE TSRA MAY HOLD TOGETHER LONG ENOUGH TO
AFFECT. COULD SEE WIND GUSTS TO AROUND 40 KTS AT KRWF AND KAXN AS
WELL. A FEW SHOWERS MAY MAKE IT AS FAR NORTH/EAST AS KSTC...BUT
ACTIVITY AT KMSP/KRNH/KEAU IS EXPECTED TO HOLD OFF UNTIL AFTER 18Z
AS ADDITIONAL TS REDEVELOPMENT OCCURS AHEAD OF THE FRONT IN
CONJUNCTION WITH PEAK HEATING. HAVE MAINTAINED PROB30 GROUPS AS
THE COVERAGE OF ACTIVITY IS SOMEWHAT UNCERTAIN. THE FRONT WILL
LINGER IN THE AREA THROUGH WEDNESDAY...SO SHRA/TS WILL REMAIN
POSSIBLE THROUGH THE REMAINDER OF THE TAF PERIOD. WINDS WILL
GRADUALLY DECREASE THROUGHOUT THE NIGHT. SOUTH/SOUTHWEST WINDS
WILL BE PROMINENT AT KAXN/KSTC/KRWF ON TUESDAY...WITH
KMSP/KEAU/KRNH SEEING WINDS BACK TO SOUTHEASTERLY ON TUESDAY
AFTERNOON AS THE FRONT NEARS.
KMSP...EXPECT VFR CONDITIONS OVERNIGHT WITH CLOUDS CIRCA 5K FT
INCREASING DURING THE MORNING. SHRA/TS ARE EXPECTED TO HOLD OFF
UNTIL AFTER 18Z...AFTER WHICH OCCASIONAL ACTIVITY IS POSSIBLE
THROUGH THE REMAINDER OF THE PERIOD. SOUTHEAST WINDS VEER TO 190
OR 200 AFTER DAYBREAK TUESDAY...AND THEN BACK TO SOUTHEAST AGAIN
AFTER 00Z WEDNESDAY. SPEEDS WILL REMAIN UNDER 10 KTS FOR THE MOST PART.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 24, 8:17 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 PM CDT MON MAY 24 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260230-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
917 PM CDT MON MAY 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL AND WEST
CENTRAL MINNESOTA AFTER MIDNIGHT. A FEW STORMS MAY BE STRONG AS
THEY MOVE INTO WEST CENTRAL MINNESOTA. HAIL AND DAMAGING WINDS
WOULD BE THE PRIMARY THREATS WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL AND SOUTH
CENTRAL MINNESOTA...INTO WEST CENTRAL WISCONSIN TUESDAY AND
WEDNESDAY....AS A COLD FRONT MOVES SLOWLY INTO THE AREA.
THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY. THE THREAT
OF ORGANIZED SEVERE THUNDERSTORM ACTIVITY FOR TUESDAY THROUGH THE
UPCOMING WEEKEND REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 24, 10:25 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 PM CDT MON MAY 24 2010
MNZ054-056-064-250500-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
1125 PM CDT MON MAY 24 2010
AT 1117 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF CANBY TO
20 MILES WEST OF MADISON. THESE STORMS WERE MOVING EAST AT 40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS AS THEY PUSH INTO
WEST CENTRAL MINNESOTA. SMALL HAIL IS ALSO POSSIBLE.
SOME OTHER COMMUNITIES WHICH MAY BE IN THEIR PATH INCLUDE NASSAU...
MARIETTA...ST. LEO...DAWSON...AND BELLINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4515 9646 4515 9600 4470 9545 4455 9541
4454 9560 4462 9562 4462 9645 4476 9647
TIME...MOT...LOC 0422Z 270DEG 43KT 4506 9661 4440 9640
4374 9639
BAPSpecial weather statement, May 24, 10:56 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 PM CDT MON MAY 24 2010
MNZ047-048-055-056-065-073-250600-
CHIPPEWA-POPE-REDWOOD-RENVILLE-STEVENS-SWIFT-
1156 PM CDT MON MAY 24 2010
...STRONG WIND GUSTS POSSIBLE FROM A LINE OF FAST MOVING
THUNDERSTORMS...
WIND GUSTS OF 50 MPH AS WELL AS HALF INCH HAIL ARE POSSIBLE ACROSS
WEST CENTRAL MINNESOTA COMMUNITIES FROM MORRIS TO APPLETON TO
MONTEVIDEO...BENSON...AND HANCOCK BETWEEN 12 AM AND 1 AM. WIND
GUSTS OF AROUND 50 MPH HAVE BEEN REPORTED AT CANBY...MADISON...AND
CLARA CITY AS THESE STORMS PASSED THROUGH.
PERSONS SHOULD SEEK SHELTER AS THESE STORMS RACE THROUGH THE AREA AT
40 MPH.
BAP
Special weather statement, May 24, 11:26 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1226 AM CDT TUE MAY 25 2010
MNZ074-082-091-250630-
BROWN-MARTIN-WATONWAN-
1226 AM CDT TUE MAY 25 2010
...STRONG WIND GUSTS POSSIBLE FROM A LINE OF FAST MOVING
THUNDERSTORMS...
WIND GUSTS OF 50 MPH AS WELL AS HALF INCH HAIL ARE POSSIBLE
AS A LINE OF FAST MOVING STORMS MOVE ACROSS SOUTHWEST INTO
SOUTH CENTRAL MINNESOTA. COMMUNITIES FROM FAIRMONT TO ST. JAMES
TO TRUMAN...TRIMONT...AND CEYLON MAY EXPERIENCE THESE
CONDITIONS BETWEEN 1245 AM AND 130 AM.
PERSONS SHOULD SEEK SHELTER AS THESE STORMS RACE THROUGH THE AREA AT
40 MPH.
BAP
Special weather statement, May 24, 11:43 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT TUE MAY 25 2010
MNZ042-049-057-058-065-250700-
KANDIYOHI-MEEKER-RENVILLE-STEARNS-TODD-
1243 AM CDT TUE MAY 25 2010
...STRONG WIND GUSTS POSSIBLE FROM A LINE OF FAST MOVING
THUNDERSTORMS...
WIND GUSTS OF 40 TO 50 MPH AS WELL AS HALF INCH HAIL ARE POSSIBLE
AS A LINE OF FAST MOVING STORMS MOVE ACROSS WEST CENTRAL
INTO CENTRAL MINNESOTA. COMMUNITIES FROM ALEXANDRIA...GLENWOOD TO
SAUK CENTER...WILLMAR..OLIVIA AND REDWOOD FALLS MAY EXPERIENCE THESE
CONDITIONS BETWEEN 1250 AM AND 2 AM AS THESE STORMS ROLL THROUGH AT
40 MPH. WINDS AROUND 50 MPH HAVE BEEN REPORTED AROUND CANBY..GRANITE
FALLS AND MONTEVIDEO.
PERSONS SHOULD SEEK SHELTER AS THESE STORMS RACE THROUGH THE
AREA.
BAP
Special weather statement, May 25, 12:17 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
117 AM CDT TUE MAY 25 2010
MNZ066>068-075-083-092-250715-
BLUE EARTH-CARVER-FARIBAULT-MCLEOD-NICOLLET-SIBLEY-
117 AM CDT TUE MAY 25 2010
...STRONG WIND GUSTS POSSIBLE FROM A LINE OF FAST MOVING
THUNDERSTORMS...
WIND GUSTS OF 50 MPH ARE POSSIBLE AS A LINE OF FAST MOVING STORMS
MOVE ACROSS SOUTH CENTRAL MINNESOTA. COMMUNITIES FROM BLUE EARTH TO
MANKATO...NEW ULM...GAYLORD...MAPLETON...HUTCHINSON...AND
LITCHFIELD MAY EXPERIENCE THESE STRONG WINDS BETWEEN 130 AND 230 AM.
PERSONS SHOULD SEEK SHELTER AS THESE STORMS RACE THROUGH THE
AREA.
BAP
Special weather statement, May 25, 12:33 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
133 AM CDT TUE MAY 25 2010
MNZ043-049>051-059-250745-
BENTON-MORRISON-SHERBURNE-STEARNS-WRIGHT-
133 AM CDT TUE MAY 25 2010
...STRONG WIND GUSTS POSSIBLE FROM A LINE OF FAST MOVING
THUNDERSTORMS...
WIND GUSTS OF AROUND 50 MPH ARE POSSIBLE AS A LINE OF FAST MOVING
STORMS MOVE ACROSS CENTRAL MINNESOTA. COMMUNITIES FROM MOTLEY TO
LITTLE FALLS TO PAYNESVILLE TO ST. CLOUD...BUFFALO...AND ALBANY MAY
BE AFFECTED BETWEEN 145 AND 245 AM.
PERSONS SHOULD SEEK SHELTER AS THESE STORMS RACE THROUGH THE
AREA.
BAP
Thunderstorm Wind, Meeker
- When
- May 25, 12:47 AM CST
- Where
- Meeker County, 0.97 mi E of Grove City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 45.150, -94.680
A large tree was blown down onto a home near Grove City, Minnesota.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25, 2010$162,000 · EF1 · 26 events
- Flash Flood and Hail in Missouri, May 25, 2010$100,000 · 2 in hail · 17 events
- Flash Flooding and Hail in Iowa, May 25, 2010$123,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, May 25 to 26, 2010$135,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Colorado, May 25, 2010$15,000 · EF1 · 26 events
- Flood in Montana, May 25 to 26, 2010$130,000 · 1 event
- Flash Flood and Heavy Rain in Texas, May 25, 2010$75,000 · 2 events
- Damaging Winds in Maine, May 25, 20101 injured · 56 kt wind · 28 events
- Flood and Hail in Kansas, May 25 to 26, 2010$30,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2010$24,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Wisconsin, May 25, 2010$25,000 · 52 kt wind · 6 events
- Tornadoes and Hail in Texas, May 25 to 26, 2010$11,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222069.